Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 41, NWS Houston/Galveston, TX

September 19, 20144 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Sep 19, 2014, 7:38 AM CDT for 4 counties in Texas. It was in force for 3 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2014, 7:38 AM CDT (12:38 UTC)
Expired
Sep 19, 2014, 10:30 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Austin County, TX, Fort Bend County, TX, Harris County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 77 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 8:15 AM CDTFLASH FLOODStafford, TXTHE FOLLOWING ROADS NEARLY IMMPASSABLE DUE TO HIGH WATER... EXECUTIVE... FOUNTAIN LAKE DRIVE...COPORATE...AND EXCHANGE.
Sep 19, 8:30 AM CDTFLOOD3 Wsw Bellaire, TXSTREET FLOODING AT FONDREN ROAD AND BISSONNET STREET.
Sep 19, 8:30 AM CDTFLASH FLOOD8 N Mission Bend, TXSTREET FLOODING AT BARKER CYPRESS AND SAUMS ROADS.
Sep 19, 9:00 AM CDTFLASH FLOOD7 E Katy, TXHIGH WATER RESCUE IN CULLEN PARK.
Sep 19, 9:30 AM CDTFLOOD4 Ne Meadows, TXHIGH WATER REPORTED AT GESSNER ROAD AND U.S. 59.
Sep 19, 9:30 AM CDTFLASH FLOODKaty, TXAVENUE D FLOODED BETWEEN FIRST STREET AND SIXTH STREET.
Sep 19, 9:35 AM CDTFLASH FLOOD7 E Katy, TXSTREET FLOODING AT SAUMS ROAD AND GREENHOUSE ROAD.
Sep 19, 10:00 AM CDTFLOOD2 N Bellaire, TXHIGH WATER REPORTED ON RICHMOND AVENUE IN THE GALLERIA AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 0.6 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2014-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2014-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

751 
WGUS54 KHGX 191238
FFWHGX
TXC015-157-201-473-191530-
/O.NEW.KHGX.FF.W.0041.140919T1238Z-140919T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
738 AM CDT FRI SEP 19 2014

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN AUSTIN COUNTY IN SOUTHEASTERN TEXAS...
  WESTERN HARRIS COUNTY IN SOUTHEASTERN TEXAS...
  SOUTHERN WALLER COUNTY IN SOUTHEASTERN TEXAS...
  NORTHERN FORT BEND COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 1030 AM CDT
    
* AT 737 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS 
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. 1 TO 3 INCHES OF RAIN 
  HAVE ALREADY FALLEN. FLASH FLOODING IS ON GOING AND MAY 
  WORSEN.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SUGAR LAND...MISSOURI CITY...ROSENBERG...STAFFORD...BELLAIRE...WEST
  UNIVERSITY PLACE...KATY...RICHMOND...JERSEY VILLAGE...SEALY...
  BROOKSHIRE...HUNTERS CREEK VILLAGE...BUNKER HILL VILLAGE...PINEY
  POINT VILLAGE...MIDTOWN HOUSTON...FOURTH WARD...GREATER THIRD
  WARD...MISSION BEND...PECAN GROVE AND NEARTOWN / MONTROSE.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES IS POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 2982 9620 3005 9562 2969 9531 2948 9559
      2952 9596

$$

!KP!
1 follow-up statement
073 
WGUS74 KHGX 191529
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1029 AM CDT FRI SEP 19 2014

TXC015-157-201-473-191534-
/O.EXP.KHGX.FF.W.0041.000000T0000Z-140919T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AUSTIN TX-HARRIS TX-WALLER TX-FORT BEND TX-
1029 AM CDT FRI SEP 19 2014

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN AUSTIN...WESTERN
HARRIS...SOUTHERN WALLER AND NORTHERN FORT BEND COUNTIES WILL EXPIRE
AT 1030 AM CDT...

THE HEAVY RAIN HAS ENDED...ALTHOUGH SOME LIGHT RAIN CONTINUES OVER 
PORTIONS OF THE AREA. SOME POOR DRAINAGE SPOTS COULD STILL HAVE SOME 
HIGH WATER...BUT MORE SIGNIFICANT FLASH FLOODING IS NO LONGER 
EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 2982 9620 3005 9562 2969 9531 2948 9559
      2952 9596

$$

DR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 6:43 AM CDT, 55 minutes earlier.

Area forecast discussion, Sep 19, 6:43 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
643 AM CDT FRI SEP 19 2014

.DISCUSSION...
SEE AVIATION FOR 12Z TAF ISSUANCE.

&&

.AVIATION...
NUMEROUS SHOWERS AND THUNDERSTORMS THIS MORNING THANKS TO A
BOUNDARY AT 850MB ALONG WITH PLENTY OF MOISTURE AS PWATS ARE
AROUND 2.20". HIGH RES MODELS SHOWING PRECIP CONTINUING THIS
MORNING WITH SOME REDEVELOPMENT IN THE AFTERNOON. GFS AND ECMWF
BOTH SHOW REDEVELOPMENT THIS AFTERNOON. 23

&&

.PREV DISCUSSION... /ISSUED 452 AM CDT FRI SEP 19 2014/

DISCUSSION...
SHOWERS AND A FEW THUNDERSTORMS DEVELOPED QUICKLY AROUND 330 AM
AND HAVE CONTINUED TO EXPAND AND INTENSIFY. STORMS ARE LINING UP
FROM AROUND COLLEGE STATION ACROSS MONTGOMERY COUNTY AND ANOTHER
LINE ACROSS BRENHAM TO SW HARRIS TO GALVESTON. THESE STORMS APPEAR
TO BE FOCUSING ALONG THE 850-700 TROUGH AXIS AND MOISTURE IS IN
ABUNDANCE WITH GPS DATA SHOWING 2.4" PW AT HOUSTON AND MODEL
SOUNDING ARE PROGGING VERY FAVORABLE CONDITIONS FOR HEAVY RAINFALL
ACROSS THE AREA TODAY. HAVE EXPANDED THE FLOOD WATCH AND EXTENDED
IT TO 10 PM THOUGH BY 7 PM AM EXPECTING STORMS TO BE WEAKENING.
OF NOTE THE TEXAS TECH WRF ENSEMBLE PAINTS A VERY WET PATTERN FOR
MUCH OF THE AREA FROM COLLEGE STATION TO HUNTSVILLE AND AROUND THE
HOUSTON METRO AREA. DO HAVE SOME CONCERNS THAT BREAKS IN THE
CLOUDS TODAY COULD DRIVE UP TEMPERATURE AND DRAMATICALLY INCREASE
THE INSTABILITY. BASED ON YESTERDAYS MINIMAL DIURANAL TEMPERATURE
RANGES HAVE LOWERED TEMPERATURES TODAY AND THEY MAY NEED FURTHER
SHRINKING.

AS RIDGING SETTLES INTO LOWER MS VALLEY SATURDAY DRIER AIR FIRST
IN THE MID LEVELS AND EVENTUALLY THE LOWER LEVELS SPREADS INTO THE
AREA FROM THE EAST AND RAIN CHANCES SHIFT SOUTHWESTWARD AND FALL
OFF DRAMATICALLY FROM TODAYS NUMBERS. A SHOT OF DRIER AIR PUSHES
IN WITH THE NEXT FRONT AND BY MIDWEEK VERY PLEASANT WEATHER SHOULD
BE ON TAP.
45

MARINE...
ONSHORE WINDS WILL REMAIN RELATIVELY LIGHT OVER THE WATERS TODAY
THANKS TO A WEAK PRESSURE GRADIENT. WINDS WILL BEGIN TO BACK SUNDAY
AND TURN EASTERLY AS THE NEXT WEAK COLD FONT APPROACHES. WEEKEND
MARINERS CAN EXPECT SLIGHTLY ELEVATED SEA HEIGHTS DUE TO THE
PROLONGED EASTERLY FETCH. A SECONDARY SURGE OF UPPER LEVEL ENERGY
WILL PUSH THE COLD FRONT SLIGHTLY FURTHER SOUTH ON MONDAY BUT IT
WILL STILL NOT MAKE IT. EAST WINDS WILL PERSIST THROUGH NEXT WEEKEND
AND GRADUALLY STRENGTHEN TOWARD THE END OF THE WEEK AS THE PRESSURE
GRADIENT TIGHTENS. A PERSISTENT EASTERLY FETCH WILL ALLOW TIDE
LEVELS TO SLOWLY INCREASE THROUGH THE WEEK. 23

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      84  72  88  73  89 /  80  20  30  10  20
HOUSTON (IAH)              85  72  87  74  89 /  80  20  30  10  30
GALVESTON (GLS)            85  78  85  78  85 /  70  30  30  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     JACKSON...LIBERTY...MADISON...MATAGORDA...MONTGOMERY...SAN
     JACINTO...WALKER...WALLER...WASHINGTON...WHARTON.

GM...NONE.
&&

DISCUSSION...45
AVIATION/MARINE...23
Hazardous weather outlook, Sep 19, 7:28 AM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
728 AM CDT FRI SEP 19 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-201230-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
728 AM CDT FRI SEP 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINS ARE EXPECTED ACROSS THE REGION AND MUCH OF THE AREA IS
UNDER A FLOOD WATCH. AFTER DAYS OF MODERATE TO HEAVY RAINS THE
GROUND HAS BECOME SATURATED. STORMS TODAY WILL BE CAPABLE OF
PRODUCING RAINFALL RATES OF 2 INCHES PER HOUR AND AT TIMES MAY
APPROACH 3 INCHES PER HOUR. A BOUNDARY IS ALIGNED FROM NORTHWEST
TO SOUTHEAST ACROSS THE AREA AND STORMS SHOULD COALESCE ALONG THIS
BOUNDARY THROUGHOUT THE MORNING AND THEN SHIFT WEST AND SOUTHWEST
THIS AFTERNOON. STREET FLOODING WILL BE A PROBLEM THROUGHOUT THE
DAY AND AREA BAYOUS...STREAMS AND RIVERS WILL CONTINUE TO RISE AND
WILL POSE A FLOOD THREAT.

ALSO...FUNNEL CLOUDS ARE POSSIBLE WITHIN THIS TROPICAL AIR MASS.
THERE IS A SLIGHT CHANCE THAT ANY FUNNEL CLOUD MAY BRIEFLY TOUCH
DOWN AS A WEAK TORNADO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAINS ON SATURDAY SHOULD GRADUALLY TAPER OFF WITH LESS INTENSE
RAINS. MUCH DRIER WEATHER WILL BE ON TAP SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD RELAY ANY REPORTS OF THE FLOODING OF VEHICLES...MAJOR
ROADWAYS...AND OR HOMES TO THE HOUSTON GALVESTON NATIONAL WEATHER
SERVICE OFFICE.

In the hours before

Local storm report, Sep 19, 7:29 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
729 AM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HEAVY RAIN       7 E KATY                29.81N  95.71W
09/19/2014  M3.16 INCH       HARRIS             TX   MESONET

            3.16 INCHES AT SOUTH MAYDE CREEK AND GREENHOUSE RD IN 3
            HOURS

&&

EVENT NUMBER HGX1400210

BH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 5:00 AM CDTFlash Flood WarningHGXAustin, Fort Bend, Harris, Waller3 hr
Sep 19, 5:07 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston113 min
Sep 19, 5:38 AM CDTFlash Flood WarningHGXGrimes, Montgomery3 hr
Sep 19, 5:52 AM CDTFlash Flood WarningHGXHarris, Montgomery113 min
Sep 19, 6:21 AM CDTFlash Flood WarningHGXBrazoria, Galveston114 min
Sep 19, 6:22 AM CDTRiver Flood WarningHGXHarris7 days
Sep 19, 6:32 AM CDTSpecial Marine WarningHGX28 min
Sep 19, 7:16 AM CDTSpecial Marine WarningHGX29 min
Sep 19, 7:46 AM CDTFlash Flood WarningHGXChambers, Harris, Liberty, Montgomery3 hr
Sep 19, 10:39 AM CDTFlash Flood WarningHGXChambers, Harris, Liberty81 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.